I believe Wellbutrin (an antidepressant) has caused my thinning hair. I’ve read that wellbutrin increases testosterone (DHT) in women. What could I use to block the DHT or stop it so I can continue using this medication which works well for me.

Thank you

Block Quote

WellbutrinHair loss in women is a bit more complex than in men, as women tend to have other medical issues such as low-thyroid hormone levels, hormonal changes, and even anemia that can impact hair. We created a partial list of female hair loss causes here.

That being said, Wellbutrin (and many other antidepressants) is known to cause hair loss, though I’m not clear if the reason for this is due to increased DHT production. I did find one site that says, “It is believed that the increased dopamine function due to Wellbutrin may lead to an increase in the testosterone levels. This in turn causes over production of DHT, a metabolite of testosterone, which can be the reason for hair loss.” The problem I’m having is that I can’t seem to find any study backing that up, nor can I find any other sites discussing it. I am not discounting the information completely, but if I can’t find science to corroborate these claims I’m not going to entertain them as true.

You should talk to your doctor about it, who may know more since he/she prescribed the medication. Similarly, if someone out there knows of a study showing a link between Wellbutrin (bupropion) and DHT, please pass it on my way.

Tags: wellbutrin, bupropion, hairloss, hair loss, female hair loss, antidepressant